Tags

Type your tag names separated by a space and hit enter

Deferasirox-induced liver injury and Fanconi syndrome in a beta-thalassemia major male.
BMJ Case Rep. 2020 Jul 09; 13(7)BC

Abstract

A 33-year-old male presenting with subacute abdominal pain was found to have hyperbilirubinaemia, hypokalaemia and hyponatraemia. This was in the setting of transitioning between deferasirox iron chelator formulations, from dispersible tablets to film-coated tablets for ongoing treatment of chronic iron overload secondary to transfusion requirement for beta-thalassemia major. A liver biopsy demonstrated acute cholestasis with patchy confluent hepatocellular necrosis and mild to moderate microvesicular steatosis. Based on the histological, biochemical and clinical findings, the diagnosis of hepatotoxicity and Fanconi-like syndrome was made. The patient improved clinically and biochemically with cessation of the deferasirox film-coated tablets and supportive management. To our knowledge, this is the first case report of hepatotoxicity and Fanconi-like syndrome occurring due to deferasirox film-coated tablets with previous tolerance of dispersible deferasirox tablets. It is important to raise clinical awareness of this potentially severe complication.

Authors+Show Affiliations

Gastroenterology and Hepatology Department, Austin Health, Heidelberg, Victoria, Australia drjacquelinefraser@gmail.com. Gastroenterology and Hepatology Department, Northern Health, Epping, Victoria, Australia.Haematology Department, Northern Health, Epping, Victoria, Australia.Gastroenterology and Hepatology Department, Austin Health, Heidelberg, Victoria, Australia. Gastroenterology and Hepatology Department, Northern Health, Epping, Victoria, Australia.Gastroenterology and Hepatology Department, Northern Health, Epping, Victoria, Australia.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

32646935

Citation

Fraser, Jacqueline, et al. "Deferasirox-induced Liver Injury and Fanconi Syndrome in a Beta-thalassemia Major Male." BMJ Case Reports, vol. 13, no. 7, 2020.
Fraser J, Brook R, He T, et al. Deferasirox-induced liver injury and Fanconi syndrome in a beta-thalassemia major male. BMJ Case Rep. 2020;13(7).
Fraser, J., Brook, R., He, T., & Lewis, D. (2020). Deferasirox-induced liver injury and Fanconi syndrome in a beta-thalassemia major male. BMJ Case Reports, 13(7). https://doi.org/10.1136/bcr-2020-234542
Fraser J, et al. Deferasirox-induced Liver Injury and Fanconi Syndrome in a Beta-thalassemia Major Male. BMJ Case Rep. 2020 Jul 9;13(7) PubMed PMID: 32646935.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Deferasirox-induced liver injury and Fanconi syndrome in a beta-thalassemia major male. AU - Fraser,Jacqueline, AU - Brook,Rowena, AU - He,Tony, AU - Lewis,Diana, Y1 - 2020/07/09/ PY - 2022/07/09/pmc-release PY - 2020/7/11/entrez PY - 2020/7/11/pubmed PY - 2020/7/11/medline KW - fluid electrolyte and acid-base disturbances KW - haematology (incl blood transfusion) KW - liver disease KW - unwanted effects / adverse reactions JF - BMJ case reports JO - BMJ Case Rep VL - 13 IS - 7 N2 - A 33-year-old male presenting with subacute abdominal pain was found to have hyperbilirubinaemia, hypokalaemia and hyponatraemia. This was in the setting of transitioning between deferasirox iron chelator formulations, from dispersible tablets to film-coated tablets for ongoing treatment of chronic iron overload secondary to transfusion requirement for beta-thalassemia major. A liver biopsy demonstrated acute cholestasis with patchy confluent hepatocellular necrosis and mild to moderate microvesicular steatosis. Based on the histological, biochemical and clinical findings, the diagnosis of hepatotoxicity and Fanconi-like syndrome was made. The patient improved clinically and biochemically with cessation of the deferasirox film-coated tablets and supportive management. To our knowledge, this is the first case report of hepatotoxicity and Fanconi-like syndrome occurring due to deferasirox film-coated tablets with previous tolerance of dispersible deferasirox tablets. It is important to raise clinical awareness of this potentially severe complication. SN - 1757-790X UR - https://www.unboundmedicine.com/medline/citation/32646935/Deferasirox-induced_liver_injury_and_Fanconi_syndrome_in_a_beta-thalassemia_major_male L2 - https://casereports.bmj.com/cgi/pmidlookup?view=long&pmid=32646935 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.